The EMA ensures that the Oxford vaccine is “effective and safe” and that the risk-benefit ratio is always in favor of these drugs.

A few vials of AstraZeneca vaccine.

The AstraZeneca vaccine continues to be talked about. Despite the fact that Emer Cooke, director of the European Medicines Agency (EMA) assured on March 18 that the punctures of the United Kingdom pharmaceutical company were “effective and safe”, and that “Its benefits outweigh the possible risks”, the truth is that the body had not been able to definitively rule out the link between the (very few) thromboembolic episodes that have been reported from different countries and the administration of the drug. This same Tuesday, soap opera AstraZeneca has taken a new turn after Marco Cavaleri, head of vaccine strategy at the EMA, has acknowledged that such a link does exist although “it is not yet known what causes this reaction.” “Cases are extremely rare and the risk-benefit ratio is always in favor of vaccines, ”said Cavaleri.

In Spain, the Ministry of Health of the Principality of Asturias reported yesterday that it is studying the case of a 55-year-old woman who has been diagnosed with a cerebral venous sinus thrombosis after receiving the AstraZeneca vaccine against Covid-19. What is happening with these vaccines? Is it really a cause for alarm? Why have more cases of thrombosis been reported with the AstraZeneca vaccines and not the Pfizer or Moderna vaccines?

The truth is that the statement of the last question is not entirely correct, as Joan Carles Reverter, president of the Spanish Society of Thrombosis and Haemostasis (SETH), clarifies. “The number of total thromboses is equivalent both in the case of Pfizer and in the case of Moderna or in the case of AstraZeneca. It is true that a very rare type of thrombosis is striking, known as cerebral venous sinus thrombosis, which has only been related to the AstraZeneca vaccine ”, explains the specialist.

At the moment, according to Reverter, the only thing that can be established is a temporal association between the administration of the drug and the appearance of these thrombi, but not a cause-effect relationship. Even so, the main hypothesis that could explain this very rare phenomenon was articulated last week by a group of researchers led by hematologist Andreas Greinacher, from the University of Greifswald (Germany), who published a scientific work (pending review) in the repository Research Square.

According to the researchers, the episodes of thrombi in the venous sinuses, which have been baptized with the name of “Vaccine-induced prothrombotic immune thrombocytopenia syndrome” (Vipit), occur after “an unusual combination of symptoms” including generalized blood clots and a low platelet count. “It resembles a rare side effect of heparin, an anticoagulant called heparin-induced thrombocytopenia (HIT),” the authors explain in a journal article. Science.

A cross reaction

“These thrombi are associated with low platelets and may have an autoimmune origin. That is, after the administration of the vaccine some of the antibodies that are produced by our body produce a ‘cross reaction’ that triggers thrombi“, Pointed out a few days ago Miguel Marcos, an internist at the University Hospital of Salamanca and professor at the University of Salamanca. Taking into account that the study has analyzed 9 cases, this hypothesis is, according to the president of SETH, “the best approximation” to the disorder that has been made to date, although its results are still “premature” to draw solid conclusions .

Do you know if there is any risk factor that predisposes to suffer this type of thrombus? At the moment, most of the cases that have been reported have occurred in subjects under 65 years of age, especially in women. However, no firm conclusions can be drawn either as the AstraZeneca vaccine has been used primarily to immunize young people. “At the moment, the exams did not identify specific risk factors for those very isolated facts, such as age, sex or a medical history that includes blood clot problems ”, indicated the EMA in its report.

Reverter does point to two main hypotheses that could explain why this pathology has occurred to a greater extent among women. “The first could be that there is a greater predisposition in this population group. The second is that more women have been vaccinated than men because the two population groups that have received this drug are health workers and teachers, and in these professions the percentage is higher ”, warns Reverter.

In any case, the president of the SETH recalls that the risk of suffering a cerebral venous sinus thrombosis is very low: one in a million. In fact, in the United Kingdom, the country that has used the AstraZeneca vaccine the most, only 30 cases per 18.1 million injected doses. “The risk of suffering a complication of this type from the vaccine is below the risks assumed with most of the serious complications that occur with other drugs. There is no need to be afraid ”, concludes Reverter.